Soon, this daily dose of ACSH staffers' conversations will be e-mailed to donors each morning, available online later in the week.
You can become a donor at http://www.acsh.org/support/ or send a tax-deductible donation to:
American Council on Science and Health
1995 Broadway, 2nd floor
New York, NY 10023
For questions, please call Jeff Stier at 212-362-7044 x225 or e-mail Tara McTeague at McTeagueT[at]acsh.org.
--Quote to Note: "Polypharmacy is responsible for up to 28% of hospital admissions, and, if it were classified as such, it would be the fifth leading cause of death in the United States." --summary of a quote by Dr. Michael Stern, a specialist in geriatric emergency medicine at New York Presbyterian Hospital/Weill Cornell Medical Center, as published in the New York Times
-- Lest women forgot about a report in 2002 about the possible (but unproven, as of now) worry that tattoos on the lower back could present potential dangers for women getting an epidural anesthesia, the Wall Street Journal printed a reminder today. ACSH's Dr. Gil Ross said the 2002 study found that there wasn't enough evidence to be concerned. One in four Americans between the ages of 18 and 50 has a tattoo. Among those, about 20% of the women have tattoos on their lower backs. While there can be other complications involved with getting a tattoo, such as hepatitis risk, for now this type of talk is merely fueling anxiety.
-- Also fanning the fires of worry -- about cancer -- is a study published in today's Science section of the New York Times. Research by the Keck School of Medicine of the University of Southern California found that heavy drinking might raise the risk of endometrial cancer in post-menopausal women .
The study defined "heavy drinking" for women as consuming more than two drinks per day. The purported reason for the link is that alcohol raises estrogen levels. The study used a similar benchmark for heavy drinking as ACSH does (we consider one drink a day for women to be moderate drinking).
-- ACSH staffers mulled over the Jane Brody column, also in the Science Times, about "The 'Poisonous Cocktail' of Multiple Drugs." The article, on polypharmacy (combining multiple drugs), particularly common with elderly people, profiled a seventy-eight-year-old woman who was found unconscious by her neighbor. The woman regularly took a wide variety of pills, including Lopressor (for high blood pressure), Digitalis (to help control the rhythm of her heart), Coumadin (a blood thinner to prevent clots), Paxil (for depression), Celebrex (for arthritis pain), and baby aspirin, among others. The average community-dwelling older adult takes 4.5 prescription drugs and 2.1 over-the-counter medications. Brody even writes, "Do not assume that a decline in well-being is caused by a disease or age. It could be a drug side effect."
Dr. Ross said he believes the best way to approach the polypharmacy problem is for elderly patients to have one doctor who knows them and go to this doctor regularly while bringing in all of their medications. But even this is not fool-proof, as sometimes a patient will take an unreported aspirin and other over-the-counter medicinals. The combination of aspirin and coumadin (a blood thinner to prevent strokes) and an Aleve or Advil here or there, all of them irritants to the stomach, can cause ulcers and bleeding. It's a very common scenario, Dr. Ross said.
Another great way to combat the problems multiple drug prescriptions frequently cause is using an electronic system, computerized prescribing. That way, if one doctor prescribes a medicine that does not work well with another medicine that a different doctor previously prescribed to the same patient, a warning screen will come up on the pharmacy computer. Such a technology would also reduce, even eliminate, the major problem of illegible and erroneous prescriptions, mangling either the name of the medicine or the dose. Such errors lead to many needless drug reactions, which can be quite harmful or even fatal.